Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 278, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2001, 4:25 PM CDT for Page County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2001, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 17, 2001, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:57 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 17, 2:57 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 257 PM CDT SUN JUN 16 2001 THE MAIN FORECAST CHALLENGE IS THE CONVECTIVE THREAT...WITH TEMPS A SECOND CONCERN. IN THE SHORT TERM...EXPECT ONGOING CONVECTION FROM S CENTRAL TO E CENTRAL NEB AND WRN IA TO SHIFT EAST OUT OF OUR AREA EARLY TONIGHT. 18Z SOUNDING AND COORD WITH SPC SUGGEST THAT THIS CONVECTION WILL REMAIN HIGH BASED...ROOTED IN A SUBTROPICAL MOIST PLUME VISIBLE ON WV AND IR...AND AT THE TOP OF A DEEP WARM LAYER WITH STEEP LAPSE RATES. THE BOTTOM OF THIS LAYER IS ACTING AS A FIRM CAP TO SFC BASED CONVECTION. WILL HAVE TO KEEP AN EYE ON IT THRU THE EVENING TO MAKE SURE THAT HOT TEMPS IN KS DO NOT BECOME SUFFICIENT TO BREAK THE CAP. THIS CONVECTION AND ASSOCIATED CLOUDS WILL REINFORCE KS/NEB BORDER WARM FRONT FOR A WHILE...BUT EXPECT THIS FRONT TO DISSOLVE LATER TONIGHT AS CAP STRENGTHENS FURTHER AND LLJ BRINGS MOISTURE AND LIFT TOWARD DKTS AND MN. AT THAT POINT...BOUNDARY IN NRN NEB COULD BE ACTIVATED...BUT CAP WILL BE STRONG AND PRECIP CHANCES ARE MUCH BETTER FURTHER N AND E. STRONG LLJ AND WARM 850 TEMPS WILL MEAN MIN TEMPS ABOVE GUID. NEXT CHC FOR TSTMS SHOULD BE AS CDFNT PLOWS ACROSS THE AREA MONDAY. AVN AND ETA COMING INTO AGREEMENT...BUT ETA REMAINS A BIT FASTER. WILL LOOK FOR FINAL ADJUSTMENTS IN 18Z MESOETA. BOTH MODELS AGREE THAT 700 MB WARM CAP ERODES RAPIDLY DURING THE DAY WITH COOLER FLOW ALOFT FROM WNW. FRONT WILL PROBABLY MOVE ACROSS NW ZONES TOO EARLY FOR BEST CHC OF CONVECTION...BUT SE IS CLEARLY AT RISK FOR SVR WX AS HOT MOIST AIR IS RELEASED BY ERODING CAP AND FRONTAL CONVERGENCE IN THE LATE AFTN/EVE. AVN AND ETA IN DECENT AGREEMENT THAT CONVECTIVE THREAT CONTINUES FOR SRN ZONES MONDAY NIGHT INTO TUESDAY AND PERHAPS TUESDAY NIGHT AS THE FRONT STALLS OUT TO OUR SOUTH WITH COOLER TEMPS ALOFT AND SOME LIFT OVER BOUNDARY. TEMPS BY THAT TIME WILL DEPEND STRONGLY ON CLOUD COVER. WILL GO FOR A COMPROMISE...AND A LITTLE WARMER THAN AVN MOS IN THE S TUESDAY NIGHT. EXTENDED...HIGH PRES SHOULD KEEP MOISTURE AT BAY UNTIL NEXT WEEKEND WITH BELOW NORMAL TEMPS. .OMA...NONE. $$ POLLACK
In the hours before
Special weather statement, Jun 17, 12:18 PM CDT, 4 hours 7 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172310- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1218 PM CDT SUN JUN 17 2001 STORM SPOTTERS ARE LIKELY TO BE REQUIRED THIS AFTERNOON OR TONIGHT ALONG AND NORTH OF A LINE FROM COLUMBUS TO OMAHA AND OAKLAND IOWA. THERE IS STILL A CHANCE THAT SPOTTERS MAY BE NEEDED TO THE SOUTH OF THIS LINE. AN INCREASINGLY UNSTABLE AIRMASS IS DEVELOPING OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AS TEMPERATURES RISE...AND MOIST AIR MOVES IN FROM THE SOUTH. A CAP OF WARM DRY AIR AT BETWEEN 5 THOUSAND AND 10 THOUSAND FEET IS FORECAST TO BREAK DURING THE MID TO LATE AFTERNOON...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. FARTHER SOUTH...THE CAP MAY BE STRONG ENOUGH TO LIMIT THUNDERSTORM DEVELOPMENT. ONCE THE CAP BREAKS...THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY. STRONG INSTABILITY AND SHEAR WILL FAVOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEVERAL WEAK LOW LEVEL BOUNDARIES ARE IN THE AREA...WHICH COULD ALSO ALLOW TORNADOES TO DEVELOP. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Page | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.